Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 256, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2008, 4:36 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2008, 4:36 PM EDT (20:36 UTC)
- Expired
- Aug 13, 2008, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 132036 SVRRLX WVC019-067-132100- /O.NEW.KRLX.SV.W.0256.080813T2036Z-080813T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 436 PM EDT WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL FAYETTE COUNTY IN WEST VIRGINIA... CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF SUMMERSVILLE... * UNTIL 500 PM EDT * AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF SUMMERSVILLE...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUMMERSVILLE BY 500 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3833 8085 3827 8078 3814 8100 3821 8106 TIME...MOT...LOC 2036Z 233DEG 8KT 3822 8094 $$
1 follow-up statement
000 WWUS51 KRLX 132102 RRA SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 500 PM EDT WED AUG 13 2008 WVC019-067-132110- /O.EXP.KRLX.SV.W.0256.000000T0000Z-080813T2100Z/ NICHOLAS WV-FAYETTE WV- 500 PM EDT WED AUG 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAYETTE AND CENTRAL NICHOLAS COUNTIES EXPIRES AT 500 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL. DIME SIZE HAIL WAS REPORTED NEAR LAKE SUMMERVILLE AROUND 446 PM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3833 8085 3827 8078 3814 8100 3821 8106 TIME...MOT...LOC 2036Z 233DEG 8KT 3822 8094 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED AUG 13 2008 .SYNOPSIS... HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY. MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH. && .NEAR TERM /THROUGH THURSDAY/... LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING. THESE WILL DISAPPEAR WITH THE SUNS ENERGY. WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE VORT IS THE STRONGEST. TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR NORTHEASTERN COUNTIES. SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE SOME MINOR TWEAKS. LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST GUIDANCE NUMBERS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER THE FORECAST AREA. AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS. FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO TWEAKED DOWNWARD. LOW TEMPS LOOKED REASONABLE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE RADIATION CONDITIONS WILL NOT BE IDEAL. AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...JSH LONG TERM...JSH AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 AM EDT WED AUG 13 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 409 AM EDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 13, 4:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
422 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL BECKLEY 37.82N 81.24W
08/13/2008 U0.75 INCH RALEIGH WV PUBLIC
&&
NNNNLocal storm report, Aug 13, 4:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 S ELKINS 38.91N 79.85W
08/13/2008 E0.75 INCH RANDOLPH WV EMERGENCY MNGR
PENNY SIZE HAIL 1 MILE S OF ELKINS AIRPORT.
&&
JHOVISLocal storm report, Aug 13, 4:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
431 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BECKLEY 37.82N 81.24W
08/13/2008 U1.25 INCH RALEIGH WV PUBLIC
EVENT OCCURRED BETWEEN
415 PM 08/13/2008 AND 430 PM 08/13/2008
&&
NNNNLocal storm report, Aug 13, 4:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
433 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL BECKLEY 37.82N 81.24W
08/13/2008 U0.88 INCH RALEIGH WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:49 PM EDT | Flash Flood Warning | RLX | Randolph | 26 min |
| Aug 13, 3:54 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 36 min |
| Aug 13, 4:09 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Aug 13, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 35 min |
| Aug 13, 4:49 PM EDT | Areal Flood Advisory | RLX | Raleigh | 30 min |
| Aug 13, 5:16 PM EDT | Areal Flood Warning | RLX | Raleigh | 119 min |
| Aug 13, 5:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 28 min |
| Aug 13, 5:43 PM EDT | Flash Flood Warning | RLX | Raleigh | 2 hr |
| Aug 13, 6:28 PM EDT | Areal Flood Advisory | RLX | Randolph | 3 hr |
| Aug 13, 7:07 PM EDT | Areal Flood Advisory | RLX | Wyoming | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.